Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 232, NWS Blacksburg, VA

August 8, 2006Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 8, 2006, 2:24 PM EDT for Franklin County, Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2006, 2:24 PM EDT (18:24 UTC)
Expired
Aug 8, 2006, 3:30 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 081824
SVRRNK
VAC067-081930-
/O.NEW.KRNK.SV.W.0232.060808T1824Z-060808T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT TUE AUG 8 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 330 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAGO...OR ABOUT NEAR PENHOOK...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PENHOOK...
  SAGO...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3707 7978 3682 7989 3679 7976 3685 7965
      3705 7960

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 081854
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT TUE AUG 8 2006

VAC067-081930-
/O.CON.KRNK.SV.W.0232.000000T0000Z-060808T1930Z/
FRANKLIN VA-
254 PM EDT TUE AUG 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN FRANKLIN COUNTY...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SNOW CREEK...OR ABOUT
NEAR SYDNORSVILLE...MOVING SOUTHEAST AT 15 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING 
WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3707 7978 3682 7989 3679 7976 3685 7965
      3705 7960

$$

WP
000 
WWUS51 KRNK 081926
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT TUE AUG 8 2006

VAC067-081933-
/O.EXP.KRNK.SV.W.0232.000000T0000Z-060808T1930Z/
FRANKLIN VA-
323 PM EDT TUE AUG 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
EXPIRES AT 330 PM EDT...

AT 323 PM...WEATHER RADAR SHOWED THE THUNDERSTORM THAT PROMPTED THE 
WARNING HAD EXITED THE COUNTY AND WEAKENED. THEREFORE...THE WARNING 
IS BEING ALLOWED TO EXPIRE AT 330 PM. ANOTHER THUNDERSTORM WILL BE 
AFFECT LOCATIONS FROM SONTAG TO SAGO THROUGH 400 PM.

IF YOU LIVE IN SOUTHEAST FRANKLIN COUNTY...AND HAD TREES OR LIMBS 
DOWN...OR HAIL..PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN 
BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3707 7978 3682 7989 3679 7976 3685 7965
      3705 7960

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:27 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 8, 1:27 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
127 PM EDT TUE AUG 8 2006

.AVIATION...
FRONT WILL BE DROPPING THRU THE FCST AREA THIS AFTERNOON WITH SLOW
DRYING OVERNIGHT AND WED. IN THE MEANTIME CONVECTION IS FIRING
AHEAD OF THE FRONT WITH DAN HAVE THE BEST CHC OF SEEING A
TSTM...BUT BELIEVE IT IS STILL A RELATIVELY SMALL CHC.

FOR FOG TNGT WILL GO WITH CLIMATOLOGY. WE SHUD CLEAR OUT AND SEE
LIGHT WINDS...HOWEVER WE WILL HAVE SOME DRY AIR ADVECTION TNGT IN
WAKE OF THE FRONT TO INHIBIT IT A BIT. VFR CONDS TMRW WITH VERY
LTL CHANCE OF PCPN. LIGHT EAST WINDS.

&&

.PREV DISCUSSION...
 (ISSUED 1135 AM EDT TUE AUG 8 2006)

SHORT TERM /REST OF TODAY/...
UPDATING TO REMOVE MORNING REFERENCES. ALSO INCREASED POPS ON THE
SW BORDER TO LIKELY THIS AFTN. CONVECTION AHEAD OF THE FRONT SHUD
CONTINUE TO DEVELOP AND MOVE SE INTO THAT AREA. OTHER SMALL
ADJUSTMENTS.

PREV DISCUSSION...
 (ISSUED 953 AM EDT TUE AUG 8 2006)

SHORT TERM /REST OF TODAY/...
DID AN UPDATE TO ACCT FOR RAIN THAT HAS MOVED INTO THE ALLEGHANY
HIGHLANDS THIS MORNING FROM WV. LIKE YDAY RAIN SHUD GRADUALLY
DIMINISH AS IT MOVES PAST THE BLUE RIDGE AS DEEP NW FLOW EXISTS
ACROSS THE REGION. LOT OF HEATING GOING ON IN THE SOUTH SO EXPECT
PULSE TSTMS TO FIRE THERE THIS AFTN WITH LITTLE EXPECTED OVER THE
NORTH.

PREV DISCUSSION...
 (ISSUED 621 AM EDT TUE AUG 8 2006)

AVIATION...

DEVELOPING BAND OF CONVECTION JUST AHEAD OF THE COLD FRONT ALONG
THE OHIO RIVER ATTM SHOULD PUSH SOUTH INTO THE SE WVA TAF SITES BY
12Z. THIS WILL BRING A PERIOD OF MVFR/IFR IN SHRA/TSRA THRU
MID/LATE MORNING BEFORE VFR CONDITIONS RETURN IN SCTD CU THIS
AFTERNOON. ELSEWHERE MIX OF MVFR/VFR VSBYS IN FOG WILL LINGER THRU
ABOUT 14Z BEFORE SCOURING OUT AHEAD OF THE FRONT THRU THE
AFTERNOON. ADDITIONAL ISOLATED CONVECTION POSSIBLE THIS AFTERNOON
ESPCLY BLF-ROA-DAN VICINITY WHERE CB OR TEMPO MVFR CONDITIONS WILL
BE INCLUDED. FRONT DRIFTS SOUTH OF THE REGION OVERNIGHT ALLOWING
DRY ADVECTION TO GRADUALLY FILTER IN FROM THE NORTH THRU MORNING.
STILL EXPECTING SOME LATE NIGHT VALLEY FOG TO PROMPT MVFR/IFR
CONDITIONS AT MOST SPOTS ESPCLY WHERE EARLIER RAINFALL OCCURRED.

PREV DISCUSSION...
 (ISSUED 300 AM EDT TUE AUG 8 2006)

SHORT TERM /TODAY THROUGH WEDNESDAY/...

COLD FRONT IN THE OHIO VALLEY WILL DRIFT SE INTO THE CWA BY MIDDAY
BEFORE SETTLING INTO NC LATER THIS AFTERNOON. WEAK S/W ENERGY ALONG
THE BOUNDARY TO THE WEST SHOULD ACT TO INCREASE SHRA/TSRA WESTERN
SLOPES THIS MORNING BEFORE MORE CONVECTION DEVELOPS IN INSTABILITY
OVER THE SOUTHERN ZONES THIS AFTERNOON. GFS STRONGER WITH UPPER
SUPPORT/INSTABILITY SOUTH AND TENDS TO DRIVE PRECIP ACROSS THE
RIDGES DESPITE INCREASING NW FLOW ALOFT...WHILE THE NAM SHOWING A
MORE TYPICAL JUMP IN UVV INTO THE RESIDUAL TROF SE OF THE CWA. GIVEN
FORECAST DRY PUNCH ALOFT PER RAOBS AND QUICK SHIFT OF 85H THETA-E
AXIS INTO NC THIS AFTERNOON WILL LEAN A BIT MORE TOWARD THE PROGGED
NAM TRANSITION AT THIS POINT. THUS PLAN TO HAVE HIGH CHANCE POPS FAR
WESTERN ZONES THRU EARLY AFTERNOON ALONG BEST RH TRANSPORT AXIS...WITH
DECENT CHANCES HEADING SE TOWARD NRN NC...AND ONLY SLIGHT CHANCES
NE THIRD PER FASTER DRYING ALOFT/DOWNSLOPE. TEMPS AGAIN OFF TO A
RATHER WARM START AND WILL RAISE A BIT IN SPOTS SINCE WONT TAKE
MUCH SUN UNDER W/NW FLOW TO BOOST HIGHS INTO THE 80S/NEAR 90.

EXPECT WAVE/CONVECTION OVER EASTERN NC TO HELP PULL DRY AIR IN FROM
THE NORTH THIS EVENING AS HIGH PRESSURE BRIDGES ACROSS TO THE N BY
MORNING. SOME LINGERING LOW POPS POSSIBLE FAR SOUTH EARLY TONIGHT
THEN GRADUAL DRYING AND COOLER BEHIND DEPARTING WAVE. SOME 50S
LIKELY NW VALLEYS OVERNIGHT WHILE WILL PLAY THINGS A BIT SLOWER TO
DRY OUT SOUTH ESPCLY IF EASTERN NC TSRA LESS THAN EXPECTED...SO
MAINLY 60S ELSEWHERE. SURFACE RIDGE SHOULD CONTINUE TO HANG ON
DURING WED BEFORE SLOWLY GIVING WAY TO WEAK RETURN FLOW AHEAD OF
NEXT UPSTREAM S/W BY LATE IN THE DAY. OVERALL LIKE THE SLOWER GFS TO
SHIFT RIDGE EAST WHICH ALLOWS A SLOWER NORTHWARD RETURN OF
RH/DEWPOINTS GIVEN CONFLUECE ALOFT. ALSO SE FLOW AND THETA RATHER
WEAK WHICH SHOULD LIMIT POPS TO THE FAR SW RIDGES ESPCLY NW NC
MAINLY LATE WHERE ISOLD 20 POPS SHOULD HOLD OTRW DRY ELSEWHERE.
PROBABLY ENOUGH SHEARED MID/HIGH CLOUDS TO KEEP HIGHS FROM GETTING
TOO WARM UNDER SLIGHTLY COOLER 85H READINGS SO ONLY SMALL CHANGES TO
GOING HIGHS.

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

NEXT WEAK S/W IN NW FLOW ALOFT WILL RIDE DOWN THE LEFTOVER FRONT WED
NIGHT AND SOUTH OF THE CWA ON THU. MODELS DIFFER ON LOCATION OF
POSSIBLE MCS FEATURE WITH THE NAM QUITE FAR N INTO THE DRY AIR WHILE
OTHERS FARTHER SOUTH AND WEST. APPEARS SYSTEM WONT HAVE A LOT OF
SUPPORT THIS FAR NORTH AS CORRIDOR OF HIGH THETA-E REMAINS WELL TO
THE SW. THEREFORE WILL TRIM POPS BACK LEAVING ONLY A 20/30
POP FAR WEST LATE WED NIGHT AND SLIGHT CHANCES THU PENDING LATER
MODEL SOLUTIONS. LOW CONFIDENCE IN THE REMAINDER OF THE EXTENDED
AS THE GFS OVERDONE WITH NEXT MIDWEST WAVE FRI/SAT PER FEEDBACK
PROBLEMS...WHILE THE NAM/CANADIAN SHOWING STRONGER HIGH PRES NOSING
SOUTH BEHIND EARLIER S/W. THIS TREND COULD SPELL LESS SHRA OVER THE
WEEKEND WITH MORE OF A TRANSITION TO A COOLER/DRIER SCENARIO UNDER
MORE LOW LEVEL ONSHORE FLOW CLOUDS THAN RAINFALL AT THIS POINT.
GIVEN DIFFS WILL REDUCE RAIN CHANCES BACK TO LOWER CHANCES AS THE
EARLIER DGEX BASICALLY SHOWED THINGS DRY FROM FRIDAY ON. OTHERWISE
ONLY MINOR ADJUST TO POPS/TEMPS THRU MONDAY.

AVIATION...

WILL CONTINUE TO SEE A MIX OF VFR AND MVFR VISBYS IN LIGHT FOG/HAZE
OVERNIGHT...TRANSITIONING TO VFR BY 14Z. CONVECTION ALREADY
BEGINNING TO LIGHT UP ALONG SFC FRONT DRIFTING SOUTH TOWARD THE
AREA. EXPECT MAJORITY OF STORMS THIS MORNING SHOULD DROP SOUTH INTO
EASTERN KENTUCKY GIVEN BETTER INSTABILITY IN PLACE...ALTHOUGH DO
EXPECT TO SEE SOME MORE ACTIVITY MOVING INTO/DEVELOPING ACRS
SOUTHEAST WEST VIRGINIA BY 09Z OR SO AHEAD OF WEAK SHORTWAVE ENERGY
STRUNG OUT ALONG APPROACHING FRONT. WITH NORTHWEST FLOW OUTRUNNING
SFC BOUNDARY...ANTICIPATE SOMEWHAT OF A BREAK IN THE ACTION ACRS
NORTHERN AND CENTRAL AREAS WITH ADDITIONAL STORMS POSSIBLE OVR THE
SOUTH AFTER 18Z. HIGH PRESSURE WILL BUILD IN TONIGHT WITH CLEARING
CONDITIONS...ALTHOUGH WILL HAVE TO WATCH OUT FOR A BIT OF LOWER CLD
POTENTIAL/MORE FOG ACRS THE SOUTH WITH MOISTURE LIKELY LINGERING
INTO THE END OF THE TAF PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS
Hazardous weather outlook, Aug 8, 3:42 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 AM EDT TUE AUG 8 2006

NCZ001>006-018>020-VAZ007-009>017-022-032>034-043>045-058-059-
WVZ042-090745-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-
PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-MERCER-
342 AM EDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD
FRONT INTO EARLY THIS EVENING. SOME OF THE STORMS MAY CONTAIN
ISOLATED DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED IF THUNDERSTORMS BECOME MORE
ORGANIZED THIS AFTERNOON.

VAZ018>020-023-024-035-046-047-WVZ043>045-090745-
CRAIG-ALLEGHANY-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-APPOMATTOX-
BUCKINGHAM-SUMMERS-MONROE-GREENBRIER-
342 AM EDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 8, 1:12 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT TUE AUG 8 2006

NCZ001>006-018>020-VAZ009-012-015-016-032-043-044-058-059-082200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...MARION...
WYTHEVILLE...INDEPENDENCE...GALAX...STUART...MARTINSVILLE...
DANVILLE...SOUTH BOSTON...KEYSVILLE
112 PM EDT TUE AUG 8 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

A COLD FRONT SAGGING SOUTH ACROSS THE REGION WILL TRIGGER
SCATTERED THUNDERSTORMS THIS AFTERNOON OVER SOUTHERN
VIRGINIA AND NORTHWEST NORTH CAROLINA. VERY UNSTABLE AIR SOUTH OF
THE FRONT WILL RESULT IN SOME OF THESE STORMS BECOMING SEVERE WITH
DOWNBURSTS PRODUCING DAMAGING WINDS.

THE THREAT OF SEVERE WEATHER WILL SHIFT SOUTH INTO CENTRAL AND
SOUTHERN PORTIONS OF NORTH CAROLINA BY EARLY EVENING.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:25 PM EDTSevere Thunderstorm WarningRNKPittsylvania41 min
Aug 8, 3:30 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville60 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.